Alert archive / Hawaii / High Surf Warnings in 2017

High Surf Warning 1, NWS Honolulu, HI

January 12, 20174 counties in Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 12, 2017, 9:38 AM HST for 4 counties in Hawaii. It took effect at Jan 13, 2017, 6:00 AM HST. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2017, 9:38 AM HST (19:38 UTC)
In effect from
Jan 13, 2017, 6:00 AM HST
Expired
Jan 14, 2017, 9:21 AM HST
In force
27 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 7.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2017-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2017-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WHHW40 PHFO 121938
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
938 AM HST THU JAN 12 2017

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI THROUGH 6
PM TODAY...
...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI BEGINNING
AT 6 AM FRIDAY...
...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND
BEGINNING NOON FRIDAY...

.THE CURRENT SWELL IS ON THE DECLINE...BUT WILL CONTINUE TO BRING
HIGH SURF TO THE EXPOSED SHORES OF THE SMALLER ISLANDS TODAY. A
MUCH BIGGER SWELL WILL BEGIN TO ARRIVE TONIGHT AND IS EXPECTED TO
BRING RISING SURF FRIDAY...WITH WARNING LEVEL SURF EXPECTED. THE
NEW SWELL BE FROM A MORE WESTERLY DIRECTION...SO IT WILL BRING
WARNING LEVEL SURF TO WEST FACING SHORES OF THE BIG ISLAND.

HIZ001>003-006>008-012-013-017-019-020-130845-
/O.NEW.PHFO.SU.W.0001.170113T1600Z-170114T1600Z/
/O.CON.PHFO.SU.Y.0003.000000T0000Z-170113T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
938 AM HST THU JAN 12 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...
...HIGH SURF WARNING IN EFFECT FROM 6 AM FRIDAY TO 6 AM HST
SATURDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...10 TO 15 FT.
  ALONG WEST FACING SHORES OF MOLOKAI...8 TO 12 FT. SURF ON FRIDAY
  WILL RISE TO 25 TO 30 FT ALONG NORTH FACING SHORES...AND TO 15
  TO 20 FEET ALONG WEST FACING SHORES.

* TIMING...THROUGH 6 AM SATURDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP
  CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES
  AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS
  CAUSING CHALLENGING BOAT HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BE PREPARED FOR
WAVES SPLASHING ONTO SOME COASTAL ROADS.

&&

$$

HIZ023-026-130845-
/O.NEW.PHFO.SU.W.0001.170113T2200Z-170114T1600Z/
KONA-KOHALA-
938 AM HST THU JAN 12 2017

...HIGH SURF WARNING IN EFFECT FROM NOON FRIDAY TO 6 AM HST
SATURDAY...

* SURF...ALONG WEST FACING WILL RISE TO 8 TO 12 FEET.

* TIMING...FROM NOON FRIDAY TO 6 AM SATURDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP
  CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES
  AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS
  CAUSING CHALLENGING BOAT HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION. BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL
ROADS...INCLUDING ALII DRIVE IN KONA.

&&

$$
6 follow-up statements
309 
WHHW40 PHFO 130135
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST THU JAN 12 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI BEGINNING
AT 6 AM FRIDAY...
...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND
BEGINNING NOON FRIDAY...

.A VERY LARGE WEST NORTHWEST SWELL IS EXPECTED TO ARRIVE
TONIGHT...BRINGING RISING SURF FRIDAY...WITH WARNING LEVEL SURF
EXPECTED. THE NEW SWELL BE FROM A MORE WESTERLY DIRECTION THAN THE
LAST SWELL...SO IT WILL BRING WARNING LEVEL SURF TO WEST FACING
SHORES OF THE BIG ISLAND.

HIZ001>003-006>008-012-013-017-019-020-131445-
/O.CAN.PHFO.SU.Y.0003.000000T0000Z-170113T0400Z/
/O.CON.PHFO.SU.W.0001.170113T1600Z-170114T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
335 PM HST THU JAN 12 2017

...HIGH SURF WARNING REMAINS IN EFFECT FROM 6 AM FRIDAY TO 6 AM
HST SATURDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...8 TO 12 FT
  TONIGHT...RISING TO 25 TO 30 FEET FRIDAY. ALONG WEST FACING
  SHORES OF OAHU AND MOLOKAI...6 TO 8 FT TONIGHT...RISING TO 15 TO
  20 FEET FRIDAY.

* TIMING...6 AM FRIDAY THROUGH 6 AM SATURDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. HEED
ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.
BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL ROADS.

&&

$$

HIZ023-026-131445-
/O.CON.PHFO.SU.W.0001.170113T2200Z-170114T1600Z/
KONA-KOHALA-
335 PM HST THU JAN 12 2017

...HIGH SURF WARNING REMAINS IN EFFECT FROM NOON FRIDAY TO 6 AM
HST SATURDAY...

* SURF...ALONG WEST FACING WILL RISE TO 8 TO 12 FEET.

* TIMING...FROM NOON FRIDAY TO 6 AM SATURDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION. BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL
ROADS...INCLUDING ALII DRIVE IN KONA.

&&

$$
954 
WHHW40 PHFO 131333
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 AM HST FRI JAN 13 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND...

.LIFE-THREATENING SURF ASSOCIATED WITH A LARGE WEST-NORTHWEST
SWELL WILL IMPACT EXPOSED NORTH AND WEST FACING SHORES FROM THIS
MORNING THROUGH EARLY SATURDAY. THIS WARNING INCLUDES THE WEST
FACING SHORES OF THE BIG ISLAND.

HIZ001>003-006>008-012-013-017-019-020-140245-
/O.CON.PHFO.SU.W.0001.170113T1600Z-170114T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
333 AM HST FRI JAN 13 2017

...HIGH SURF WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 AM HST SATURDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...25 TO 35
  FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20
  FEET.

* TIMING...FROM THIS MORNING THROUGH TONIGHT.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. HEED
ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.
BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL ROADS.

&&

$$

HIZ023-026-140245-
/O.CON.PHFO.SU.W.0001.170113T2200Z-170114T1600Z/
KONA-KOHALA-
333 AM HST FRI JAN 13 2017

...HIGH SURF WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 AM
HST SATURDAY...

* SURF...2 TO 4 FT THIS MORNING...RISING TO 6 TO 9 FT THIS
  AFTERNOON...THEN TO 8 TO 12 FEET TONIGHT THROUGH EARLY SATURDAY
  MORNING.

* TIMING...FROM THIS AFTERNOON THROUGH TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL
  DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION. BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL
ROADS...INCLUDING ALII DRIVE IN KONA.

&&

$$

GIBBS
938 
WHHW40 PHFO 140153
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
353 PM HST FRI JAN 13 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI THROUGH
TONIGHT...

...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND
THROUGH SATURDAY AFTERNOON...

.A LARGE WEST-NORTHWEST SWELL WILL PEAK ACROSS HAWAIIAN WATERS
TONIGHT THEN DECLINE ON SATURDAY. SURF WILL LIKELY DECLINE BELOW
WARNING LEVELS ON THE SMALLER ISLANDS BY MORNING...WHILE WARNING
LEVEL SURF WILL CONTINUE INTO SATURDAY AFTERNOON ALONG WEST FACING
SHORES OF THE BIG ISLAND.


HIZ023-026-141500-
/O.EXT.PHFO.SU.W.0001.000000T0000Z-170115T0400Z/
KONA-KOHALA-
353 PM HST FRI JAN 13 2017

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST SATURDAY...

* SURF...8 TO 12 FEET TONIGHT THROUGH SATURDAY MORNING.

* TIMING...BUILDING THROUGH TONIGHT AND CONTINUING INTO SATURDAY.
  THE GREATEST IMPACTS ARE EXPECTED DURING HIGH TIDE...WHICH WILL
  OCCUR AROUND 530 AM HST IN KAILUA KONA.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION. BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL
ROADS...INCLUDING ALII DRIVE IN KONA.

&&

$$

HIZ001>003-006>008-012-013-017-019-020-141500-
/O.CON.PHFO.SU.W.0001.000000T0000Z-170114T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
353 PM HST FRI JAN 13 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI 
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...25 TO 35 
  FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 
  FEET. 

* TIMING...PEAKING THROUGH THE EVENING AND STARTING A GRADUAL
  DECLINE LATE TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL
  DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. HEED
ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.
BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL ROADS.

&&

$$
982 
WHHW40 PHFO 140510 AAA
CFWHFO

COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
710 PM HST FRI JAN 13 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI THROUGH
SATURDAY AFTERNOON...

...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND
THROUGH SATURDAY AFTERNOON...

.WARNING-LEVEL SURF WILL LIKELY LINGER INTO SATURDAY BEFORE
LOWERING SATURDAY NIGHT THROUGH THE REMAINDER OF THE WEEKEND. AS A
RESULT...THE WARNING HAS BEEN EXTENDED THROUGH SATURDAY AFTERNOON.

HIZ001>003-006>008-012-013-017-019-020-141815-
/O.EXT.PHFO.SU.W.0001.000000T0000Z-170115T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
710 PM HST FRI JAN 13 2017

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST SATURDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...25 TO 35 FEET
  TONIGHT...DECREASING TO 18 TO 25 SATURDAY. ALONG WEST FACING
  SHORES OF OAHU AND MOLOKAI...15 TO 20 FEET.

* TIMING...PEAKING THROUGH THE OVERNIGHT HOURS...THEN GRADUALLY
  LOWERING THROUGH THE DAY SATURDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. HEED
ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.
BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL ROADS.

&&

$$

HIZ023-026-141815-
/O.CON.PHFO.SU.W.0001.000000T0000Z-170115T0400Z/
KONA-KOHALA-
710 PM HST FRI JAN 13 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

* SURF...ALONG WEST FACING SHORES OF THE BIG ISLAND...8 TO 12 FEET.

* TIMING...BUILDING THROUGH THE OVERNIGHT HOURS AND CONTINUING
  THROUGH SATURDAY. THE GREATEST IMPACTS ARE EXPECTED DURING HIGH
  TIDE...WHICH WILL OCCUR AROUND 530 AM HST IN KAILUA KONA.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION. BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL
ROADS...INCLUDING ALII DRIVE IN KONA.

&&

$$

GIBBS
179 
WHHW40 PHFO 141328
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST SAT JAN 14 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI THROUGH
THIS AFTERNOON...

...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND
THROUGH THIS AFTERNOON...

.WARNING-LEVEL SURF WILL LINGER TODAY BEFORE LOWERING TONIGHT
THROUGH THE REMAINDER OF THE WEEKEND.

HIZ001>003-006>008-012-013-017-019-020-023-026-150230-
/O.CON.PHFO.SU.W.0001.000000T0000Z-170115T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
KOHALA-
328 AM HST SAT JAN 14 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...18 TO 25
  FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...12 TO 20
  FEET. ALONG WEST FACING SHORES OF THE BIG ISLAND...8 TO 12
  FEET.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. HEED
ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.
BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL ROADS.

&&

$$

GIBBS
731 
WHHW40 PHFO 141921 AAA
CFWHFO

COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
921 AM HST SAT JAN 14 2017

...HIGH SURF ADVISORY NOW IN EFFECT THROUGH TONIGHT FOR NORTH AND
WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH
FACING SHORES OF MAUI...

.HIGH SURF WILL CONTINUE TO LOWER THROUGH THE WEEKEND AND DROP
BELOW ADVISORY BY SUNDAY MORNING...BUT REMAIN AT MODERATE LEVELS.

HIZ001>003-006>008-012-013-017-019-020-023-026-150215-
/O.CAN.PHFO.SU.W.0001.000000T0000Z-170115T0400Z/
/O.NEW.PHFO.SU.Y.0004.170114T1921Z-170115T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
KOHALA-
921 AM HST SAT JAN 14 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...14 TO 18
  FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...10 TO 15
  FEET. ALONG WEST FACING SHORES OF THE BIG ISLAND...6 TO 10 FEET.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. HEED
ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.
BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL ROADS.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 12, 9:37 AM HST, 1 minute earlier.

Area forecast discussion, Jan 12, 9:37 AM HST, 1 minute before
Area Forecast Discussion
National Weather Service Honolulu HI
937 AM HST Thu Jan 12 2017

.SYNOPSIS...
A powerful storm in the north Pacific created a swell that will
produce very large surf along north and west facing shores starting
early Friday morning. A surface ridge will remain over the islands
through Saturday. The ridge will bring mostly dry and hazy weather.
The ridge will shift north slowly early next week allowing trade
winds to gradually build over the islands.

&&

.DISCUSSION...
A ridge, at the surface and aloft, will remain near the islands
through Saturday. Moderate east southeast winds near the Big Island,
veer to south southeast over Kauai. The Big Island and Maui block
much of the low level flow so winds will be light and variable on
the smaller islands. The light low-level flow will allow nighttime
land breezes and daytime sea breezes to prevail. The sea breezes
will produce afternoon cloudiness over interior areas but the
atmosphere will remain stable so rainfall will be sparse. The east
southeast winds will carry volcanic emissions from Kilauea (VOG)
over the smaller islands, so it will remain hazy through the weekend.

The global models are in good agreement showing surface pressures
building northeast of the state early next week. The surface ridge
near the islands will strengthen and shift north and trade winds
will build over the islands. The trade winds will help clear the vog
early next week. Trade winds could become breezy by mid-week.
Returning trade winds will likely bring windward showers, but the
atmosphere is expected to remain rather stable, so no excessive rain
is likely.

&&

.AVIATION...
There are no AIRMETs in effect and none are expected through
tomorrow. A surface ridge near Kauai will remain nearly stationary.
Moderate to locally fresh east winds south of the Big Island will
veer to south southeast near Kauai. Daytime sea breezes and
nighttime land breezes will prevail. The ridge will maintain stable
conditions over the area. VFR will prevail at the TAF sites over the
main Hawaiian islands, but TEMPO MVFR is possible over interior
areas, including Lanai Airport, during the afternoons.

&&

.MARINE...
The northwest swell that arrived yesterday afternoon peaked late
last night on Kauai and near sunrise on Oahu. This swell will
produce advisory level surf along north and west facing shores of
the smaller islands today, but combined seas will remain below the
10 Ft Small Craft Advisory threshold. Surf from this swell will drop
below the high surf advisory level this evening.

A hurricane force low in the north Pacific has produced a very large
west northwest swell headed toward the islands. Forerunners from
this swell will reach Kauai as early as this evening with surf along
exposed north and west facing shores building above the 25 ft High
Surf Warning level Friday morning on the smaller islands. Since this
swell will be coming from a west northwest direction, the surf will
be partly blocked by Kauai and Niihau, so surf will be smaller on
Oahu than Kauai County. On the other hand, this west northwest
direction will allow quite a bit of the swell energy to pass south
of Kauai and Niihau and reach west-facing shores of the Big Island.
Surf is expected to reach the 12 ft High Surf Warning level on the
west-facing shores of the Big Island by Friday evening.

Another very large swell is likely around the middle of next week,
but there is some uncertainty due to model differences between the
GFS and its ensemble mean and the ECMWF-WAVE.

The ridge near the islands will keep winds relatively light over the
coastal waters through the weekend, so no Small Craft Advisories for
winds are expected over the next few days. Combined seas will rise
above the 10 ft Small Craft Advisory threshold in areas of the
coastal waters exposed to the large swell. Moderate to fresh trades
may return by the middle of next week as high pressure builds
northeast of the area.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 600 PM this evening for north and west
facing shores of Niihau Kauai Oahu and Molokai, and for north facing
shores of Maui.

High Surf Warning from 600 AM Friday for north and west facing
shores of Niihau Kauai Oahu and Molokai, and for north facing shores
of Maui.

High Surf Warning from noon Friday for west facing shores of the Big
Island.

Small Craft Advisory starting 600 AM Friday for all coastal waters
except the Pailolo Channel and Maalea Bay for large combined seas.

&&

Donaldson

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 3:28 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao24 hr

Nearby

High Surf Warnings in Hawaii, 2017Every high surf warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.